PREVIOUS QUESTION:

 

NEXT QUESTION:

 

What are the most common side effects of non-steroidal anti-inflammatory drugs (NSAIDs)?

ANSWER

  • The most common side effects of non-steroidal anti-inflammatory drugs (NSAIDs) include: Stomach problems, including pain, constipation, diarrhea, gas, nausea, and stomach ulcers
  • Kidney problems
  • Anemia
  • Dizziness
  • Swelling in the legs
  • Abnormal liver tests (blood tests)
  • Headaches
  • Easy bruising
  • Ringing in the ears
  • Rash

NSAIDs may also raise blood pressure. If you have high blood pressure, keep a close eye on it, and let your doctor know if it goes up. Most people take these meds with few to no side effects, though.

SOURCES:

American College of Rheumatology: "Information for Patients About NSAIDs."

American Academy of Orthopaedic Surgeons: "What are NSAIDs?"

Arthritis Foundation: "Studies Highlight the Risks and Health-Care Costs of NSAID Injury."

American College of Gastroenterology: "The Dangers of Aspirin and NSAIDs."

Arthritis Foundation: "Making Sense of NSAIDs: Side Effects."

Reviewed by David Zelman on June 10, 2017

SOURCES:

American College of Rheumatology: "Information for Patients About NSAIDs."

American Academy of Orthopaedic Surgeons: "What are NSAIDs?"

Arthritis Foundation: "Studies Highlight the Risks and Health-Care Costs of NSAID Injury."

American College of Gastroenterology: "The Dangers of Aspirin and NSAIDs."

Arthritis Foundation: "Making Sense of NSAIDs: Side Effects."

Reviewed by David Zelman on June 10, 2017

NEXT QUESTION:

How serious is the risk for stomach ulcers from non-steroidal anti-inflammatory drugs (NSAIDs)?

WAS THIS ANSWER HELPFUL

THIS TOOL DOES NOT PROVIDE MEDICAL ADVICE. It is intended for general informational purposes only and does not address individual circumstances. It is not a substitute for professional medical advice, diagnosis or treatment and should not be relied on to make decisions about your health. Never ignore professional medical advice in seeking treatment because of something you have read on the WebMD Site. If you think you may have a medical emergency, immediately call your doctor or dial 911.

    This tool does not provide medical advice. See additional information.

    Other Answers On: